Two patients presented with anasarca, fevers and sweats. Subsequent evaluation revealed aggressive lymphoproliferative disease. Both patients were treated with CHOP chemotherapy. One patient responded with spontaneous, vigorous diuresis and complete resolution of the edema. She relapsed two months later with recurrent edema that responded a second time to salvage chemotherapy. The second patient died of gram positive sepsis a week after diagnosis. As anasarca is an unusual presenting symptom of non-Hodgkin's lymphoma, we postulated that the malignant cells were secreting a cytokine that resulted in 'vascular leakage' of fluid and development of diffuse edema. Several serum cytokine levels were tested. Both patients had elevated TNF-α levels, which could have been the cause of the edema; or there might be yet another unidentified mediator that was responsible for the anasarca. We report these two cases to bring to attention the unusual nature of this presentation.
|Original language||English (US)|
|Number of pages||4|
|Journal||Leukemia and Lymphoma|
|State||Published - Jan 1 2000|
- Non-Hodgkin's lymphoma
ASJC Scopus subject areas
- Cancer Research